Psycho-Babble Medication | about biological treatments | Framed
This thread | Show all | Post follow-up | Start new thread | List of forums | Search | FAQ

Re: Thanks for the help, Underhill Jefferson_girl

Posted by Underhill on May 2, 2004, at 16:15:28

In reply to Re: Thanks for the help, Underhill, posted by Jefferson_girl on May 2, 2004, at 14:10:29

Sorry to hear that you're having so much trouble with Lexapro. Yes, it may be a good idea to go back to Prozac if that has worked for you before.

My understanding is that Lexapro (escitalopram) is the most potent and selective SSRI on the market. Its mechanism of action is the same as Prozac's and other SSRI's, but because of its potency, lower doses are sufficient (usually 10 mg a day).

I would guess that Prozac has been easier on you because of its significantly longer half-life, 4-16 days, compared to Lexapro's 20 hours. Prozac accumulates in your system very slowly; it may take about a month to reach steady state, whereas with Lexapro it only takes about a week. The converse applies, too: Prozac takes about a month to wash out from your system after you've stopped taking it. To get the same gentle effect with Lexapro (or any other new med), you have to raise the dosage very gradually over several weeks when starting, and taper off in the same way.

About sexual dysfunction... I don't think there is much statistical difference between SSRI's in that regard; they all tend to kill your libido (and/or orgasm) because they stimulate the 5-HT2A serotonin receptor. However, people still respond differently to different meds. Some seem to have no sexual side effects whatsoever with Lexapro, but for others it completely kills their libido. Ditto for Prozac. You just have to experiment with different meds and dosages, or try augmentation with Wellbutrin, for instance. Again if Prozac works for you, it's probably best to go with it.

For me, Lexapro definitely suppresses libido, but not too much on lower doses.

Yes, I understand how terrible it is being sick from side effects AND depressed! That was the case for me too for about 2-3 months ago. I tried Remeron, Luvox and Lexapro, and had pretty bad side effects from all of them. Most of the time I felt like a zombie, and totally hated it. I was ashamed of seeing people (like I imagine you are), since I was not only depressed, but looked and felt drugged as well.

Eventually I settled on a very low dose (2.5 mg a day) of Lexapro. The low dose causes little side effects, but still helps keep me from falling back to depression. I started therapy as well, which has been very helpful. Life actually feels pretty enjoyable and meaningful again (a big change from some months ago!).

When you're depressed, it's very difficult to see any hope. Like you said, it helps to know that others are getting through it. Although it feels bad now, and may for some time, it will not be like that forever. You will make it eventually!

- Underhill


Share
Tweet  

Thread

 

Post a new follow-up

Your message only Include above post


Notify the administrators

They will then review this post with the posting guidelines in mind.

To contact them about something other than this post, please use this form instead.

 

Start a new thread

 
Google
dr-bob.org www
Search options and examples
[amazon] for
in

This thread | Show all | Post follow-up | Start new thread | FAQ
Psycho-Babble Medication | Framed

poster:Underhill thread:341498
URL: http://www.dr-bob.org/babble/20040429/msgs/342532.html